Secondary Logo

Institutional members access full text with Ovid®

Disseminated Nocardiosis in Ectopic Adrenocorticotropic Hormone Syndrome: A Case Report

Chrysanthidis, Theofilos MD*; Yavropoulou, Maria P. MD†; Metallidis, Simeon MD*; Mpakaimi, Isidora MD*; Zempekakis, Pantelis MD*; Yovos, John G. MD†; Nikolaidis, Pavlos MD*

doi: 10.1097/TEN.0b013e3181fcff16
Case Report
Buy

This report describes a case of Cushing syndrome due to ectopic adrenocorticotropic hormone (ACTH) secretion, complicated with disseminated nocardiosis. A 52-year-old postmenopausal woman presented with acute onset of hirsutism and easy bruisability associated with fatigue and generalized weakness, predominantly involving the proximal musculature of the extremities. Laboratory evaluation revealed high cortisol and ACTH levels, with negative pituitary magnetic resonance imaging (MRI). A 2-day high-dose dexamethasone suppression test (8 mg/d) was indicative of ectopic ACTH secretion. During the course of the disease, the patient developed disseminated nocardiosis that involved the left lung, skin, and central nervous system and was treated accordingly. Despite ketokonazole treatment, cortisol levels remained high and a bilateral adrenalectomy was planned but not performed because the patient died approximately 2 months after initial admission.

From the Divisions of *Infectious Diseases, and †Endocrinology and Metabolism, 1st Department of Internal Medicine, AHEPA University Hospital, Thessaloniki, Greece.

Reprints: Maria P. Yavropoulou, MD, Division of Endocrinology and Metabolism, 1st Department of Internal Medicine, AHEPA University Hospital, 1 S. Kyriakidi street 54636, Thessaloniki, Greece. E-mail: margia@med.auth.gr.

© 2010 Lippincott Williams & Wilkins, Inc.